Oxycontin is a drug that is commonly prescribed for relief of moderate to severe pain. This opioid narcotic pain reliever is extremely habit forming, and many individuals who take it for prolonged periods of time can develop an addiction to the drug.
Discontinuing the use of Oxycontin abruptly can lead to the development of serious and potentially life threatening side effects.
What is Withdrawal?
When used medically, the term "withdrawal" refers to the sudden separation of a drug or substance that the body has become accustomed to or dependent upon. In the case of Oxycontin, the opioid narcotic pain reliever has been used for so long that when it is suddenly taken away the body reacts by producing serious or potentially deadly side effects. The side effects associated with withdrawal from any type of substance or drug can vary significantly depending on a couple of factors. For example, how long you have been abusing the substance, what the substance is and in what dosages you have been taking the substance can all have an impact on the type of withdrawal symptoms that you experience as well as the duration of the withdrawal symptoms.
What is Oxycontin Withdrawal?
Oxycontin carries an extremely high risk of developing withdrawal symptoms. Even individuals who take the prescription medication as prescribed can experience withdrawals once they discontinue using this pain reliever. People who use this medication in a hazardous way, or not as it was prescribed, are going to stand a greater risk of experiencing withdrawals once they discontinue the use of this medication. This is because individuals who use this prescription drug in a hazardous fashion or not as prescribed tend to take a dose that is more than the recommended amount.
Oxycontin is extremely habit forming and produces withdrawal symptoms due to the main ingredient of opium. Symptoms of Oxycontin withdrawal can start to develop within hours of the first missed dosage. However, in some cases people have reported experiencing withdrawal symptoms in as little as a few days later.
What Are the Symptoms of Oxycontin Withdrawal?
The symptoms of Oxycontin withdrawal will vary depending upon how much Oxycontin was taken, an individual's previous health history, and genetics. There is no way to tell who will experience what symptoms once the use of Oxycontin has been discontinued.
The symptoms of Oxycontin withdrawal are very similar to any other opium-based drug. The most common side effects include anxiety attacks, nervousness, and heavy sweating. Individuals who are withdrawing from Oxycontin will sometimes appear jumpy, paranoid, and extremely agitated. Other commonly reported symptoms of Oxycontin withdrawal include:
- Memory Loss
- Lightheaded Feeling
- Extreme Itching
- Crushing Fatigue
Extremely rare Oxycontin withdrawal symptoms can include abdominal pain, diarrhea, water or urine retention and hiccups can happen. However, only about 3-5% of Oxycontin users experience them.
When Oxycontin is consumed in extremely high doses it can cause a number of adverse side effects. These symptoms can include:
- A cold, clammy feeling that extends across the body
- Sleep Apnea
- Circulatory Collapse
- Difficulty Breathing
- Respiratory Arrest
In some cases, extremely high consumption of Oxycontin can lead to death due to the sudden stoppage of this opium-based medication.
How Can Individual's Avoid Oxycontin Withdrawal
It is difficult to avoid Oxycontin withdrawal symptoms because it is extremely hard to know who will or won't develop a drug dependency on this opium-based pain reliever. However, there are some things that you can do to ensure that you either won't develop an addiction to the medication or that withdrawal symptoms are kept to a minimum.
The first way to avoid Oxycontin withdrawal symptoms is to take the medication as prescribed. Taking the medication at the proper intervals and doses can avoid having the body develop a dependency upon the drug. If you should experience the need to take the medication more than prescribed by a healthcare professional or doctor, you should consult them for other pain-relieving alternatives.
Another way to avoid Oxycontin withdrawal symptoms is to slowly stop the use of the medication. Many withdrawal symptoms such as anxiety attacks, difficulty breathing, and even death are caused by the sudden and abrupt stoppage of the medication. The slow decrease in Oxycontin is important in individuals who are accustomed to taking extremely high dosages of the medication or who use it hazardously.
Many detox or healthcare facilities can help reduce the number of withdrawal symptoms by slowly lowering the dosage of Oxycontin an individual is taking. This type of therapy allows healthcare professionals to monitor withdrawal symptoms and help the body slowly become accustomed to life without the drug. In some cases, medical therapy can use other medications to replace the Oxycontin and reduce the number of withdrawal symptoms.